Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 11, 2023, 2:48 PM MDT for Dundy County, Nebraska; Cheyenne County, Rawlins County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2023, 2:48 PM MDT (20:48 UTC)
- Expired
- May 11, 2023, 8:45 PM MDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 2:50 PM MDT | FLASH FLOOD | Benkelman, NE | VIDEO OF WATER RUNNING DOWN THE ROAD ABOUT 6 TO 12 INCHES DEEP. |
| May 11, 3:05 PM MDT | FLASH FLOOD | 11 N Bird City, KS | SOCIAL MEDIA REPORT WITH PICTURES OF A COUNTY ROAD WASHED AWAY AT POINTS AND WITH AROUND 6 TO 12 INCHES OF WATER ON ROAD IN A LOW SPOT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
289
WGUS53 KGLD 112048
FFWGLD
KSC023-153-NEC057-120245-
/O.NEW.KGLD.FF.W.0005.230511T2048Z-230512T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
348 PM CDT Thu May 11 2023
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Eastern Cheyenne County in northwestern Kansas...
Western Rawlins County in northwestern Kansas...
Southeastern Dundy County in southwestern Nebraska...
* Until 945 PM CDT /845 PM MDT/.
* At 348 PM CDT /248 PM MDT/, local law enforcement reported
thunderstorms producing heavy rain across the warned area. Between
1 and 2 inches of rain have fallen. Additional rainfall amounts of
1 to 3 inches are possible in the warned area. Flash flooding is
already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Benkelman, Bird City, McDonald, Beardsley and Max.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4009 10172 4012 10157 4014 10139 4003 10132
4000 10132 4000 10131 3957 10106 3957 10151
FLASH FLOOD...OBSERVED
$$
KMK2 follow-up statements
919
WGUS73 KGLD 120010
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
710 PM CDT Thu May 11 2023
KSC023-153-NEC057-120245-
/O.CON.KGLD.FF.W.0005.000000T0000Z-230512T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-Rawlins KS-Dundy NE-
710 PM CDT Thu May 11 2023 /610 PM MDT Thu May 11 2023/
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT/845 PM
MDT/ THIS EVENING FOR EASTERN CHEYENNE, WESTERN RAWLINS AND
SOUTHEASTERN DUNDY COUNTIES...
At 710 PM CDT /610 PM MDT/, local law enforcement reported
thunderstorms producing heavy rain across the warned area. Between 1
and 5 inches of rain have fallen. Additional rainfall amounts of 1
to 3 inches are possible in the warned area. Flash flooding is
already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Benkelman, Bird City, McDonald, Beardsley and Max.
At 4:46 PM MDT / 5:46 PM CDT, Dundy County Emergency Management
reported many rural roads within Dundy County are impassible due to
flood waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4009 10172 4012 10157 4014 10139 4003 10132
4000 10132 4000 10131 3957 10106 3957 10151
FLASH FLOOD...OBSERVED
$$
MRC688
WGUS73 KGLD 120244
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
944 PM CDT Thu May 11 2023
KSC023-153-NEC057-120254-
/O.EXP.KGLD.FF.W.0005.000000T0000Z-230512T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-Rawlins KS-Dundy NE-
944 PM CDT Thu May 11 2023 /844 PM MDT Thu May 11 2023/
...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT/845 PM MDT/ THIS
EVENING FOR EASTERN CHEYENNE, WESTERN RAWLINS AND SOUTHEASTERN DUNDY
COUNTIES...
As the heavy rain has ended, flash flooding is no longer expected to
pose a threat at this time. Please continue to heed remaining road
closures as flood waters may not have receded in some locations.
A Flood Watch remains in effect until 700 AM CDT Friday/600 AM MDT
Friday for portions of Colorado, Kansas and southwest Nebraska.
LAT...LON 4009 10172 4012 10157 4014 10139 4003 10132
4000 10132 4000 10131 3957 10106 3957 10151
$$
MRCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 11, 2:11 PM MDT, 37 minutes earlier.
Area forecast discussion, May 11, 2:11 PM MDT, 37 minutes before
Area Forecast Discussion National Weather Service Goodland KS 211 PM MDT Thu May 11 2023 .SHORT TERM...(This evening through Friday) Issued at 210 PM MDT Thu May 11 2023 Latest upper air analysis shows a closed low over Southeast CO. Ahead of the closed low was a corridor of rainfall. The corridor was moving northeast while the storms themselves were moving northwest. The environment is becoming very favorable for tornadoes to form. However the environment is too stable for large hail or damaging winds to form. The tornado threat will increase through the afternoon as storms form over the eastern part of the forecast area. Early this evening another round of rainfall will move in from the southwest ahead of the closed low. Depending on where these storms are located with respect to the storm relative helicity will depend on whether they will continue to have a threat for tornadoes. The current HREF data shows the better SRH is ahead of the rain activity. If this holds, the threat for tornadoes should be lower with this round in the evening. More rainfall may move through overnight as the closed low moves through. Since this round will be so close to the center of the closed low, tornado development cannot be ruled out. This round should be out of the forecast area by sunrise Friday. Friday the closed low will move north of the forecast area. As it departs there may be some rain activity wrapping around the back of the closed low over the north part of the forecast area. Since models are usually too fast with the speed of closed lows, wouldn't be surprised if rainfall chances linger around longer tomorrow than currently forecast. Friday night there may be a chance for rain over the far northern part of the forecast area as the closed low departs. .LONG TERM...(Saturday through Thursday) Issued at 210 PM MDT Thu May 11 2023 This part of the forecast continues to be rather blan. The upper level pattern has no discernible features aside from the two ridges over the Pacific Northwest and the Southeast. Because of this weak upper level pattern, have low confidence in the chances for rainfall that are forecast. The GEFS and ECMWF both have rather low chances for rainfall too, which makes sense given the weak upper level flow. Both of these ensembles actually have the better chances for rainfall south of the forecast area. Temperatures will gradually warm through the period as the ridge to the west slowly builds onto the Plains. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1158 AM MDT Thu May 11 2023 IFR to VFR conditions forecast for the TAFs. The lowest conditions this afternoon through the evening are expected to be under the corridor of rainfall occurring. This corridor will move northeast through the forecast area today and this evening. Visibility could fall to a couple miles in the moderate rainfall for short periods of time. Another round of rainfall will move through both sites this evening. These storms could become more intense than the storms currently ongoing. Behind the storm activity clouds will fall to IFR levels overnight. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flood Watch through late tonight for KSZ001>004-013>016-027>029. CO...Flood Watch through late tonight for COZ090>092. NE...Flood Watch through late tonight for NEZ079>081. && SHORT TERM...JTL LONG TERM...JTL AVIATION...JTL
Hazardous weather outlook, May 11, 11:30 AM MDT, 3 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1130 AM MDT Thu May 11 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121730- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1130 AM MDT Thu May 11 2023 /1230 PM CDT Thu May 11 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... The entire area is in a slight to enhanced risk for severe thunderstorms today and into this evening. All modes of hazards will be possible, including large hail, damaging winds and a few tornadoes. A tornado watch is in effect for the entire Tri-State Area through the afternoon. Flash flooding from heavy rainfall will also be possible, particularly in areas that received heavy rainfall yesterday. A flood watch is in effect for all counties except for Greeley and Wichita counties through tonight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, May 11, 1:36 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
136 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM FLOOD 7 N WESKAN 38.96N 101.96W
05/11/2023 WALLACE KS 911 CALL CENTER
REPORT OF A SMALL BARN DAMAGED DUE TO
FLOODING. RAINFALL AMOUNT UNKNOWN AT THIS
TIME.
&&
KMKLocal storm report, May 11, 1:52 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
152 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 8 S WALLACE 38.80N 101.59W
05/10/2023 M1.00 INCH WALLACE KS PUBLIC
DELAYED SOCIAL MEDIA REPORT WITH PICTURE OF
HAIL RANGING FROM PEA TO QUARTERS. TIME
ESTIMATED BY RADAR.
&&
KAKLocal storm report, May 11, 2:09 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM TORNADO 4 ESE HALE 39.61N 102.06W
05/11/2023 YUMA CO OFFICIAL NWS OBS
POTENTIAL TDS NOTED ON RADAR BEGINNING AT
1759Z AND ENDING AT 1803Z.
&&
KAKLocal storm report, May 11, 2:21 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TORNADO 8 NE THE MONUMENT ROCKS 38.84N 100.65W
05/11/2023 GOVE KS TRAINED SPOTTER
SPOTTER REPORTED BRIEF SPIN UP TORNADO. NOT
ONGOING AS OF CALL AT 2012Z.
&&
KAKLocal storm report, May 11, 2:24 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM TORNADO 12 N MAX 40.29N 101.41W
05/11/2023 DUNDY NE TRAINED SPOTTER
SOCIAL MEDIA REPORT OF POSSIBLE TORNADO
(RAIN WRAPPED) IN NORTHERN DUNDY COUNTY.
SPOT ESTIMATED BY RADAR.
&&
KAKLocal storm report, May 11, 2:45 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 1 S CAMPUS 39.11N 100.74W
05/11/2023 M65 MPH GOVE KS NWS EMPLOYEE
OFF DUTY EMPLOYEE REPORTED 60 TO 65 MPH WIND
GUSTS AND PEA TO HALF INCH HAIL.
&&
KAKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:31 PM MDT | Flood Watch | GLD | Dundy, Hitchcock, Red Willow | 39 hr |
| May 10, 11:52 PM MDT | River Flood Advisory | GLD | Dundy, Hitchcock | 8 hr |
| May 11, 1:05 PM MDT | Special Weather Statement | GLD | Dundy | 25 min |
| May 11, 1:22 PM MDT | Tornado Warning | GLD | Dundy, Hitchcock | 23 min |
| May 11, 1:23 PM MDT | Tornado Warning | GLD | Dundy | 22 min |
| May 11, 3:15 PM MDT | Tornado Warning | GLD | Dundy, Hitchcock | 15 min |
| May 11, 4:22 PM MDT | Tornado Warning | GLD | Hitchcock, Red Willow | 14 min |
| May 10, 6:03 PM MDT | Special Weather Statement | GLD | Sheridan | 27 min |
| May 10, 6:22 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 53 min |
| May 10, 6:44 PM MDT | Tornado Warning | GLD | Graham, Sheridan | 46 min |
| May 10, 7:11 PM MDT | Areal Flood Warning | GLD | Gove, Logan, Sherman, Thomas | 13 hr |
| May 10, 7:15 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 60 min |
| May 10, 7:39 PM MDT | Flash Flood Warning | GLD | Sheridan | 66 min |
| May 10, 8:13 PM MDT | Areal Flood Warning | GLD | Decatur, Sheridan | 12 hr |
| May 10, 8:58 PM MDT | Special Weather Statement | GLD | Norton | 32 min |
| May 10, 9:11 PM MDT | Special Weather Statement | GLD | Sherman, Wallace | 49 min |
| May 10, 9:59 PM MDT | Special Weather Statement | GLD | Cheyenne, Sherman, Wallace | 46 min |
| May 10, 10:45 PM MDT | Special Weather Statement | GLD | Thomas | 45 min |
| May 10, 11:57 PM MDT | River Flood Advisory | GLD | Decatur | 8 hr |
| May 11, 8:21 AM MDT | Areal Flood Warning | GLD | Decatur, Sheridan, Thomas | 12 hr |
| May 11, 11:02 AM MDT | Special Weather Statement | GLD | Sherman | 13 min |
| May 11, 11:46 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 44 min |
| May 11, 11:56 AM MDT | Tornado Warning | GLD | Cheyenne, Sherman | 16 min |
| May 11, 12:29 PM MDT | Special Weather Statement | GLD | Cheyenne | 16 min |
| May 11, 12:35 PM MDT | Tornado Warning | GLD | Cheyenne, Rawlins | 25 min |
| May 11, 12:38 PM MDT | Tornado Warning | GLD | Cheyenne | 22 min |
| May 11, 12:59 PM MDT | Tornado Warning | GLD | Rawlins | 31 min |
| May 11, 1:02 PM MDT | Special Weather Statement | GLD | Sherman | 13 min |
| May 11, 1:32 PM MDT | Special Weather Statement | GLD | Thomas | 13 min |
| May 11, 1:55 PM MDT | Tornado Warning | GLD | Sherman | 20 min |
| May 11, 1:58 PM MDT | Flash Flood Warning | GLD | Cheyenne, Sherman, Wallace | 6 hr |
| May 11, 2:15 PM MDT | Tornado Warning | GLD | Rawlins, Thomas | 30 min |
| May 11, 2:26 PM MDT | Tornado Warning | GLD | Gove | 19 min |
| May 11, 2:43 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 34 min |
| May 11, 2:56 PM MDT | Tornado Warning | GLD | Rawlins | 19 min |
| May 11, 3:01 PM MDT | Tornado Warning | GLD | Thomas | 14 min |
| May 11, 3:13 PM MDT | Tornado Warning | GLD | Rawlins | 17 min |
| May 11, 4:41 PM MDT | Tornado Warning | GLD | Wallace | 19 min |
| May 11, 4:51 PM MDT | Tornado Warning | GLD | Logan, Wallace | 28 min |
| May 11, 4:57 PM MDT | Tornado Warning | GLD | Wallace | 21 min |
| May 11, 5:04 PM MDT | Tornado Warning | GLD | Wallace | 26 min |
| May 11, 5:09 PM MDT | Tornado Warning | GLD | Norton | 8 min |
| May 11, 5:20 PM MDT | Tornado Warning | GLD | Sherman, Wallace | 40 min |
| May 11, 5:28 PM MDT | Tornado Warning | GLD | Logan, Sherman, Thomas, Wallace | 47 min |
| May 11, 5:37 PM MDT | Tornado Warning | GLD | Sherman | 23 min |
| May 11, 5:41 PM MDT | Tornado Warning | GLD | Sherman | 21 min |
| May 11, 5:41 PM MDT | Tornado Warning | GLD | Sherman | 19 min |
Nearby
Flash Flood Warnings in Kansas, 2023Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.